Inequivalent measures of noncompactness

John Mallet-Paret, Roger D. Nussbaum

Research output: Contribution to journalArticlepeer-review

16 Scopus citations


Two homogeneous measures of noncompactness β and γ on an infinite dimensional Banach space X are called "equivalent" if there exist positive constants b and c such that bβ(S) ≤ γ(S) ≤ cβ(S) for all bounded sets S ⊂ X. If such constants do not exist, the measures of noncompactness are "inequivalent." We ask a foundational question which apparently has not previously been considered: For what infinite dimensional Banach spaces do there exist inequivalent measures of noncompactness on X? We provide here the first examples of inequivalent measures of noncompactness. We prove that such inequivalent measures exist if X is a Hilbert space; or if (Ω, Σ, μ) is a general measure space, 1 ≤ p ≤ ∞, and X = Lp(Ω, Σ, μ); or if K is a compact Hausdorff space and X=C(K); or if K is a compact metric space, 0 < λ ≤ 1, and X=C0,λ(K), the Banach space of Hölder continuous functions with Hölder exponent λ. We also prove the existence of such inequivalent measures of noncompactness if Ω is an open subset of ℝn and X is the Sobolev space Wm,p(Ω). Our motivation comes from questions about existence of eigenvectors of homogeneous, continuous, order-preserving cone maps f: C→C and from the closely related issue of giving the proper definition of the "cone essential spectral radius" of such maps. These questions are considered in the companion paper [28]; see, also,[27].

Original languageEnglish (US)
Pages (from-to)453-488
Number of pages36
JournalAnnali di Matematica Pura ed Applicata
Issue number3
StatePublished - Sep 2011

All Science Journal Classification (ASJC) codes

  • Applied Mathematics


  • Classical Banach spaces
  • Inequivalent measures of noncompactness
  • Kuratowski measure of noncompactness

Fingerprint Dive into the research topics of 'Inequivalent measures of noncompactness'. Together they form a unique fingerprint.

Cite this